When you wake up with a headache or facing cold symptoms, you may reach for an over the counter pain reliever such as Tylenol, Advil, Aleve or Bayer (or a generic equivalent). You may assume that since these medications are readily available at pharmacies, discount stores, gas stations and supermarkets, they must be safe for everyday use.
Unfortunately, that is not always the case.
Generally speaking, OTC treatments are for use in the short-term. Their labeling reflects this; on the back of cold and flu symptom relievers like Dayquil and Tylenol Cold is a warning to only take them for a few days while you are in the midst of fighting off a nasty cough. Nasal sprays like Flonase and Sinex have cautionary information advising against exceeding recommended doses or using for more than three days in a row.
Even basic acetaminophen (the active ingredient in Tylenol) comes with an explicit warning to not take more than 4,000 mg in a 24-hour period, and to not use it for more than 10 days for pain relief – or three days to fight a fever – without consulting a physician.
Not only are OTC remedies typically designed for use for short periods, they also carry real risks of side effects of which many people are unaware. Accidentally ingesting too much Tylenol can lead to severe liver damage or death; the Food and Drug Administration reports that more than 100 people die each year because of acetaminophen toxicity. Tens of thousands of people seek emergency room care for the same reason.
Possible causes of adverse effects
Sometimes side effects come about because written instructions provided with OTC medications are disregarded. In other instances, however, the consumers did everything right but still suffered consequences because:
- Drugs were mislabeled (for example, if 500 mg tablets were inadvertently labeled as 250 mg tablets, then each dose would be accidentally doubled, greatly increasing the chances of an overdose)
- Packaging was unclear
- Instructions or warnings were insufficient/incomplete/inadequate
- Contraindications weren’t included in packaging materials (many OTC medications can react with a class of prescription drugs called monoamine oxidase inhibitors or MAOIs, and such indications should be clearly listed)
- The wrong drug was accidentally packaged (putting a product containing aspirin or another non-steroidal anti-inflammatory drug into a bottle that is labeled as aspirin-free means that someone with a known aspirin allergy could suffer a reaction)
The FDA issues several voluntary and involuntary recalls each year of over-the-counter remedies for colds, pain, flu symptoms, allergies and more. If you or someone you love suffers injury from an OTC medication, you may have legal claims against the manufacturer or distributor. Consult a local personal injury attorney with experience handling cases involving defective products or drugs to learn more about possible legal options.